Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 57, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Apr 12, 2002, 4:25 PM CDT for Stephens County, Oklahoma. It was in force for 50 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 12, 2002, 4:25 PM CDT (21:25 UTC)
- Expired
- Apr 12, 2002, 5:15 PM CDT
- In force
- 50 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
County Stephens County, OK
The radar
The Norman radar (KTLX), 102 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 12, 4:28 PM CDT | Hail 0.75 | Duncan, OK | |
| Apr 12, 4:30 PM CDT | Hail 2 | Duncan, OK |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Fort Sill, OK (KFSI), launched 12:00Z, 9.4 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 551 J/kg
- Mixed-layer CIN
- -173 J/kg
- Mixed-layer LCL
- 1005 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -1.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KOUN 122125 SVROKC OKC137-122215- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 425 PM CDT FRI APR 12 2002 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... STEPHENS COUNTY IN SOUTHERN OKLAHOMA * UNTIL 515 PM CDT * AT 425 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 2 MILES EAST OF DUNCAN...MOVING SOUTHEAST AT 25 MPH. * LOCATIONS IN THE WARNING INCLUDE BRAY...DUNCAN AND VELMA HAIL UP TO THE SIZE OF QUARTERS IS LIKELY WITH THIS SEVERE THUNDERSTORM. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING. MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF A TORNADO IS SIGHTED. LAT...LON 3465 9796 3446 9801 3432 9759 3456 9758 30
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 2:11 PM CDT, 2 hours 14 minutes earlier.
Area forecast discussion, Apr 12, 2:11 PM CDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 211 PM CDT FRI APR 12 2002 AS WAS STATED IN THE EARLY MORNING DISCUSSION..WEAK SYNOPTIC SCALE FEATURES WILL MAKE FOR DIFFICULT FORECASTING FOR THE NEXT COUPLE DAYS. SENSIBLE WEATHER OVER THE NEXT 48 TO 60 HOURS WILL BE LARGELY DETERMINED BY THE EVOLUTION OF MESOSCALE FEATURES PRODUCED BY PERIODIC BOUTS OF CONVECTION. ONGOING SEVERE MCS OVR SRN OK CONTS TO FEED ON SIGNIFICANT ELEVATED INSTABILITY. HOWEVER..LACK OF A DEVELOPING LOW LEVEL COLD POOL IS RESULTING IN SLOW FORWARD PROPAGATION ATTM. THIS MCS SHUD BE CLOSE TO EXITING OUR CWA BY ISSUANCE TIME..BUT MAY NEED TO ADDRESS POPS IN THE SE ZONES THIS EVENING. MEANWHILE..MCS HAS LEFT A ESE/WNW ORIENTED OUTFLOW BOUNDARY OVER OUR TX ZONES..WITH LOW LEVEL EASTERLY FLOW NOW ADVECTING MOISTURE ONTO THE HIGHER TERRAIN OF THE HI PLAINS TO THE NORTH OF THIS BOUNDARY. THERE WILL BE SOME RISK FOR REDEVELOPMENT ALONG THIS BOUNDARY DURING THE LATE AFTERNOON AND EVENING..BUT THE HIGHEST PROBABILITY FOR ADDITIONAL STORMS THRU THE EVENING MAY BE SW OF OUR AREA IN BETTER MASS CONVERGENCE BULLSEYE DVLPG BETWEEN LBB/SJT. ANOTHER AREA THAT MAY SEE ADDITIONAL DVLPMT IS ALONG NW/SE MOISTURE GRADIENT NOW SHARPENING UP FROM SW KS INTO NW OK..BUT INITIATION MAY BE HINDERED IN THIS AREA BY WEAK SUBSIDENCE AND LIMITED MASS CONVERG BEHIND DEPARTING WAVE. EXPECT INCREASE IN COVERAGE/INTENSITY OF STORMS OVERNIGHT TO THE WEST OF OUR CWA AS LLJ AND WAA STRENGTHEN. THERE APPEARS TO BE A PRETTY GOOD CHANCE OF ONE OR POSSIBLY TWO MCS/S PROPAGATING EWD INTO OUR FORECAST AREA OVERNIGHT..AND THEN HANGING AROUND FOR MUCH OF THE DAY SAT. PREVIOUS FORECAST FOCUSSED BEST CHANCES OVR SW ZONES..BUT I AM NOT NEARLY AS CONFIDENT IN THIS SCENARIO. BOTH THE AVN AND CANADIAN HAVE STUCK TO THEIR GUNS IN RECENT RUNS IN FORECASTING A MORE NRN TRACK..AND EVEN THE ETA IS NOW FARTHER NORTH WITH PRECIP AXIS TONITE/SAT. WE WILL INCREASE POPS OVER THE NORTH FOR SAT..AND TREND TEMPS BACK DOWN IN ANTICIPATION OF CLOUDS AND RAIN FOR AT LEAST PART OF THE DAY IN ALMOST ALL AREAS. DYING SFC BOUNDARY STILL EXPECTED TO BE INVOF THE SE ZONES SUNDAY..AND WILL HANG ON TO POPS NEAR BOUNDARY. OTW..THICKNESSES AND MID LEVEL TEMPS BEGIN TO BUILD ON SUNDAY..WHICH SHUD RESULT IN MUCH OF THE FORECAST AREA BEING CAPPED AND QUITE WARM. DRYLINE SHUD SHARPEN UP BY TUES AS LONGWAVE TROF POSITION BECOMES MORE ESTABLISHED IN THE WRN US..AND INITIAL WAVE BRUSHING BY TUES WILL BE SUFFICIENT FOR LOW POPS IN THE NW. CHANCES FOR MORE STORMS INCREASE WED/THUR AS FRONT SAGS SWD INTO THE SRN PLAINS. MILLER PRELIM NUMBERS.. OKC 57 69 56 77 / 40 60 30 20 HBR 57 70 55 79 / 40 70 30 20 SPS 61 74 57 80 / 40 70 30 20 GAG 49 69 47 81 / 50 70 30 10 PNC 53 68 51 76 / 30 50 30 20 DUA 60 75 59 78 / 30 50 40 30 .OUN... OK...NONE. TX...NONE.
In the hours before
Local storm report, Apr 12, 1:07 PM CDT, 3 hours 18 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
107 PM CDT FRI APR 12 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1250 PM 5 E RUBOTTOM OK .75 INCH HAIL
04/12/02 LOVE REPORTED BY PUBLICLocal storm report, Apr 12, 1:43 PM CDT, 2 hours 42 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
143 PM CDT FRI APR 12 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0930 AM GRACEMONT OK .75 INCH HAIL
04/12/02 CADDO RECEIVED BY GRACEMONT POST OFFICE.
TJLocal storm report, Apr 12, 2:20 PM CDT, 2 hours 5 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
220 PM CDT FRI APR 12 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0152 PM 5 N RINGLING OK .88 INCH HAIL
04/12/02 JEFFERSON REPORTED BY PUBLIC
JLPLocal storm report, Apr 12, 2:47 PM CDT, 1 hour 38 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
247 PM CDT FRI APR 12 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0900 AM LONE WOLF OK .75 INCH HAIL
04/12/02 KIOWA REPORTED BY PD
0845 AM 6 SE GRANITE OK .88 INCH HAIL
04/12/02 GREER REPORTED BY PUBLIC
JLPLocal storm report, Apr 12, 2:57 PM CDT, 1 hour 28 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
257 PM CDT FRI APR 12 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1045 AM LAWTON OK .75 INCH HAIL
04/12/02 COMANCHE REPORTED BY LAWTON PD
1040 AM LAWTON OK 1.75 INCH HAIL
04/12/02 COMANCHE REPORTED BY SPOTTER
1030 AM CYRIL OK 1.00 INCH HAIL
04/12/02 CADDO REPORTED BY SPOTTER
1030 AM CYRIL OK .75 INCH HAIL
04/12/02 CADDO REPORTED BY PUBLIC
JLPLocal storm report, Apr 12, 4:05 PM CDT, 20 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
405 PM CDT FRI APR 12 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0955 AM 3 S COOPERTON OK .88 INCH HAIL
04/12/02 KIOWA HAM SPOTTER
1030 AM 3 W LAWTON OK .88 INCH HAIL
04/12/02 COMANCHE HAM SPOTTER
1056 AM 2 NE MARLOW OK .75 INCH HAIL
04/12/02 STEPHENS HAM SPOTTER
1106 AM CLEAR CREEK LAKE OK .75 INCH HAIL
04/12/02 STEPHENS HAM SPOTTER
1115 AM 7 E DUNCAN OK 1.75 INCH HAIL
04/12/02 STEPHENS MIDWAY TRUCKSTOP ON HWY 7
HAD GOLFBALLS. REPORTED BY
SHERIFF.
1107 AM DUNCAN OK .75 INCH HAIL
04/12/02 STEPHENS HAM SPOTTER
1120 AM 15 E COMANCHE OK 1.00 INCH HAIL
04/12/02 STEPHENS HAM SPOTTER
1225 PM RINGLING OK 1.00 INCH HAIL
04/12/02 JEFFERSON HAM SPOTTER
JLPThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 11, 7:15 PM CDT | Severe Thunderstorm Warning | OUN | Kay | 45 min |
| Apr 11, 9:07 PM CDT | Severe Thunderstorm Warning | OUN | Grant | 53 min |
| Apr 11, 10:28 PM CDT | Severe Thunderstorm Warning | OUN | Grant | 47 min |
| Apr 11, 10:39 PM CDT | Flash Flood Warning | OUN | Grant | 3 hr |
| Apr 11, 10:44 PM CDT | Tornado Warning | OUN | Garfield, Grant | 31 min |
| Apr 11, 11:00 PM CDT | Tornado Warning | OUN | Garfield, Noble | 30 min |
| Apr 11, 11:02 PM CDT | Severe Thunderstorm Warning | OUN | Kay | 43 min |
| Apr 11, 11:32 PM CDT | Tornado Warning | OUN | Garfield, Noble | 28 min |
| Apr 12, 5:32 AM CDT | Severe Thunderstorm Warning | OUN | Dewey, Woodward | 43 min |
| Apr 12, 5:37 AM CDT | Severe Thunderstorm Warning | OUN | Ellis | 38 min |
| Apr 12, 6:18 AM CDT | Severe Thunderstorm Warning | OUN | Dewey, Ellis | 27 min |
| Apr 12, 7:59 AM CDT | Severe Thunderstorm Warning | OUN | Custer | 31 min |
| Apr 12, 8:21 AM CDT | Severe Thunderstorm Warning | OUN | Beckham | 24 min |
| Apr 12, 8:34 AM CDT | Severe Thunderstorm Warning | OUN | Greer, Kiowa | 41 min |
| Apr 12, 9:14 AM CDT | Severe Thunderstorm Warning | OUN | Kiowa | 46 min |
| Apr 12, 9:22 AM CDT | Severe Thunderstorm Warning | OUN | Caddo | 38 min |
| Apr 12, 9:43 AM CDT | Severe Thunderstorm Warning | OUN | Comanche | 62 min |
| Apr 12, 9:58 AM CDT | Severe Thunderstorm Warning | OUN | Caddo, Grady | 47 min |
| Apr 12, 10:41 AM CDT | Severe Thunderstorm Warning | OUN | Comanche, Cotton, Grady, Stephens | 49 min |
| Apr 12, 11:26 AM CDT | Severe Thunderstorm Warning | OUN | Carter, Jefferson, Stephens | 49 min |
| Apr 12, 12:11 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Jefferson, Love | 34 min |
| Apr 12, 12:44 PM CDT | Severe Thunderstorm Warning | OUN | Love | 61 min |
| Apr 12, 1:32 PM CDT | Severe Thunderstorm Warning | OUN | Stephens | 28 min |
| Apr 12, 1:46 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Jefferson | 44 min |
| Apr 12, 5:29 PM CDT | Severe Thunderstorm Warning | OUN | Carter | 46 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.